Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 73, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2011, 3:14 PM MST for Pima County, Arizona. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 3:14 PM MST (22:14 UTC)
- Expired
- Aug 7, 2011, 4:00 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:27 PM MST | TSTM WND GST 76 | 4 Sse Sabino Canyon, AZ | |
| Aug 7, 3:28 PM MST | TSTM WND DMG | 4 Sse Sabino Canyon, AZ | SEVERAL MESQUITE TREES DOWN NEAR HARRISON AND SNYDER. |
| Aug 7, 3:30 PM MST | TSTM WND DMG | Tucson, AZ | BRICK WALL BLOWN DOWN NEAR SNYDER AND HOUGHTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374 WUUS55 KTWC 072214 SVRTWC AZC019-072300- /O.NEW.KTWC.SV.W.0073.110807T2214Z-110807T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 314 PM MST SUN AUG 7 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY... * UNTIL 400 PM MST * AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF TUCSON... AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVIS-MONTHAN AIR FORCE BASE AND SAGUARO NATIONAL PARK EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3215 11046 3216 11112 3250 11103 3251 11069 TIME...MOT...LOC 2214Z 325DEG 11KT 3231 11078 $$
2 follow-up statements
043 WWUS55 KTWC 072231 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 331 PM MST SUN AUG 7 2011 AZC019-072300- /O.CON.KTWC.SV.W.0073.000000T0000Z-110807T2300Z/ PIMA AZ- 331 PM MST SUN AUG 7 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEVEN FALLS...OR 11 MILES NORTHEAST OF TUCSON...MOVING SOUTHEAST AT 15 MPH. A TRAINED WEATHER SPOTTER NEAR CATALINA HIGHWAY AND HOUGHTON MEASURED A WIND GUST TO 76 MPH FROM THIS STORM. ALTHOUGH THIS STORM IS DECREASING IN INTENSITY...IT IS STILL CAPABLE OF PRODUCING GUSTS TO 60 MPH ACROSS THE NORTHEAST PORTION OF THE TUCSON METRO AREA. LAT...LON 3215 11046 3216 11112 3250 11103 3251 11069 TIME...MOT...LOC 2230Z 325DEG 11KT 3228 11076 $$
912 WWUS55 KTWC 072259 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 359 PM MST SUN AUG 7 2011 AZC019-072306- /O.EXP.KTWC.SV.W.0073.000000T0000Z-110807T2300Z/ PIMA AZ- 359 PM MST SUN AUG 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE AT 400 PM MST... ALTHOUGH THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING REMAINS STRONG...IT HAS FALLEN BELOW SEVERE LEVELS AND HAS BEEN ALLOWED TO EXPIRE AT 4 PM MST. HOWEVER...THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 45 MPH AS IT MOVES SOUTHEAST AT 15 MPH ACROSS THE EASTERN PORTIONS OF THE TUCSON METRO AREA. LAT...LON 3215 11046 3216 11112 3250 11103 3251 11069 TIME...MOT...LOC 2256Z 325DEG 11KT 3221 11071 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN AUG 7 2011 .SYNOPSIS...SUFFICIENT MOISTURE AND INSTABILITY FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. && .DISCUSSION...GOOD DEVELOPMENT ON SLOW MOVING STORMS TODAY ONCE THE SUN WAS ABLE TO DO ITS WORK AS EXPECTED. HEAVY RAIN THE MAIN CONCERN. && .PREV DISCUSSION...PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP ABOVE 1.6 INCHES AND SURFACE DEWPTS IN THE 60S. SO MUCH SO THAT DEBRIS DRIFTING OVERHEAD FROM LAST NIGHT'S CONVECTION IS BEING JOINED BY ADDITIONAL CLOUD DEVELOPMENT...GREATLY DIMINISHING SOLAR INSOLATION ACROSS MUCH OF SOUTHEAST ARIZONA. THIS WILL AT LEAST SLOW DEVELOPMENT TODAY...BUT AREAS THAT GET SUNSHINE SHOULD BE BUSY ENOUGH. NOT MUCH FLOW WITH LITTLE ACTUAL STORM MOVEMENT...JUST PROPAGATION ALONG OUTFLOWS AND BUILDING INTO FAVORABLE POCKETS IN THE ENVIRONMENT. A GOOD RECIPE FOR LOCALLY HEAVY RAIN WITH STORMS. OTHERWISE THE ONLY THING THAT MIGHT INHIBIT WHAT WOULD OTHERWISE BE VERY GOOD THUNDERSTORM DAYS TO START THE WEEK WOULD BE THE FACT THAT THE HIGH LOOKS LIKE ITS RECONSOLIDATING ALONG THE LOWER AMPLITUDE RIDGE TO A POSITION NEARLY OVERHEAD. SUBSIDENCE UNDER THIS TO INHIBIT USE OF AVAILABLE DEEP MOISTURE AND A WEAK FLOW TO LIMIT LARGER SCALE IMPORTATION OF REINFORCING MOISTURE. AN IMPULSE COULD ASSIST WITH SOUTHERLY SURGE POSSIBILITIES THE FIRST HALF OF THE WEEK. OVERALL SOME OF THE COMPONENTS ARE THERE FOR A STRONG ACTIVE WEEK...BUT NOT ALL. && .AVIATION...SCT-BKN CLOUD BASES AT 6-8KFT AGL THRU 05Z MONDAY... WITH ISOLD TO SCT TSRA/SHRA PERSISTING THRU 03Z MONDAY. MVFR CIGS/VSBYS...MTN TOPS OBSCD...AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH THE STRONGER TSRA. PRECIP WILL DECREASE IN COVERAGE BETWEEN 03Z-07Z MONDAY...THEN SCT-BKN CLOUDS AT 8K-12K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU 15Z MONDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND AGAIN ON MONDAY...WITH ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THE REST OF THE WORK WEEK. THE BEST CHANCE FOR MEASURABLE PRECIPITATION WILL BE IN THE HIGHER TERRAIN TO THE SOUTH AND EAST OF THE TUCSON METRO AREA. OTHERWISE... NORMAL DIURNAL WIND TRENDS ARE EXPECTED...EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:10 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 810 AM MST SUN AUG 7 2011 AZZ501>515-081400- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 810 AM MST SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST ARIZONA THROUGH THE EVENING HOURS TONIGHT BEFORE DIMINISHING. WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL MAY OCCUR WITH THE STRONGER THUNDERSTORMS. EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH SATURDAY. THE MAIN THREATS FROM THE STRONGER THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH AND HEAVY RAIN. EVEN MODERATE RAINFALL OVER RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:27 PM MST | Areal Flood Advisory | TWC | Pima | 78 min |
| Aug 7, 12:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 47 min |
| Aug 7, 1:06 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 105 min |
| Aug 7, 2:00 PM MST | Flash Flood Warning | TWC | Pima | 90 min |
| Aug 7, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Aug 7, 3:03 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 105 min |
| Aug 7, 3:18 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 7, 4:46 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 104 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.